New Jersey, 2003

Damaging Wind in New Jersey, August 13, 2003

August 13, 2003 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down numerous power lines and trees in White Township.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down numerous power lines and trees in White Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 13, 2:45 PM EST, 7 minutes earlier.

Area forecast discussion, Aug 13, 2:45 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT WED AUG 13 2003

AT 100 PM CNVCTN BEGUN TO POP UP IN RESPONSE TO HIGH MOISTURE
POOLING SFC AND ALFT...GOOD UVV...JET STREAK THRU FA...90H LFC AND
SFC TROF PIT-ABE-BOS REGION...WITH CNVCTN CONT TO BUILD AND INCRS IN
CVRG. DECIDED TO UP POPS JUST BFR GRIB XMTD. EVEN IF CELLS REMAINED
WIDELY SCT...TORRENTIAL DOWNPOURS CAUSING LCL FLOOD PROBS JUSTIFY
POP INCRS. LCL HVY RA THREAT INTO THE EVE THEN A LITTLE DRIER AIR
FILTERING INTO FA FM N. NO SVR TSTM XPCTD ATTM. HOWEVER...FLASH
FLOOD WARNING BEING ISSUED ATTM FOR CENTRAL WARREN COUNTY IN NJ AND
NE NORTHAMPTON COUNTY IN PA.

DEEP TROPICAL AIR PUSHED OUT...BUT HOT AND STILL HUMID AIR WILL
REPLACE IT WITH HIGH TEMPS EDGING INTO THE 90+ RANGE. ALL MODELS
GIVE 90+ THU AND FRI. WITH 80H TEMPS SAME INTO SAT...WILL PUT SAT IN
90+ RANGE AS WELL. PHI HEAT PROGRAM DOES NOT PUT CENTER CITY IN
HIGH-RISK FOR HEAT CAT. MORE SEASONAL TEMPS COME IN ON SUN.

MARINE QUIET.

FCSTID =   13
MPO   64  85  64  89 /  30  10  10  10
ABE   66  89  65  90 /  30  10  10  10
RDG   66  89  65  91 /  30  10  10  10
PHL   72  91  72  92 /  30  10  10  10
12N   64  87  63  89 /  30  10  10  10
SMQ   68  90  67  91 /  30  10  10  10
TTN   69  90  70  91 /  30  10  10  10
MIV   66  91  67  91 /  30  10  10  10
ACY   70  90  68  85 /  30  10  10  10
ILG   71  90  70  92 /  30  10  10  10
DOV   70  91  68  92 /  30  10  10  10
GED   70  91  67  92 /  30  10  10  10
ESN   70  90  67  92 /  30  10  10  10

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.

WOODWORTH
Hazardous weather outlook, Aug 13, 5:00 AM EST, 9 hours 52 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
600 AM EDT WED AUG 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS COULD PRODUCE HEAVY DOWNPOURS
THIS AFTERNOON AND EVENING THAT COULD RESULT IN LOCALIZED FLOODING
ON SMALL STREAMS/CREEKS AND IN AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RPW

In the hours before

Special weather statement, Aug 13, 12:36 PM EST, 2 hours 16 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-132230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
136 PM EDT WED AUG 13 2003

...SCATTERED THUNDERSTORMS DEVELOPING...

NOW THAT THE FOG HAS DISSIPATED...THE ATMOSPHERE IS BECOMING VERY UNSTABLE
ACROSS THE REGION WITH SHOWERS AND THUNDERSTORMS DEVELOPING. THESE STORMS
WILL PRODUCE LOCALIZED DOWNPOURS AND MAY EVEN BE ACCOMPANIED BY WIND GUSTS
OF 30 TO 40 MPH. THIS SPEED MAY BE SUFFICIENT TO BRING DOWN TREES
GIVEN THE SATURATED CONDITIONS THAT EXISTS FROM PERSISTENT HEAVY
RAINS OF LATE.

THE THUNDERSTORMS ARE FORMING IN SHORT LINES AND MAY EVEN MOVE OVER
THE SAME GENERAL AREA PRODUCING TORRENTIAL DOWNPOURS ON THE ORDER OF
ONE TO TWO INCHES AN HOUR.

EBERWINE

The radar

The Philadelphia radar (KDIX), 113 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
August 13, 2:52 PM EST
Where
Warren County, Manunka Chunk
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.850, -75.033

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337200.